×

zbMATH — the first resource for mathematics

Formality and hard Lefschetz property of aspherical manifolds. (English) Zbl 1283.53068
A celebrated result of P. Deligne, P. Griffiths, J. Morgan and D. Sullivan asserts that compact Kähler manifolds are formal [Invent. Math. 29(3), 245–274 (1975; Zbl 0312.55011)]. Formality is a topological property which belongs to the realm of rational homotopy theory. It is well known that, on a compact Kähler manifold, the Lefschetz map is an isomorphism. Both formality and the hard Lefschetz property have been extensively used in order to produce examples of compact symplectic manifolds which carry no Kähler structure.
A solvmanifold is a compact quotient \(G/\Gamma\) of a simply connected solvable Lie group \(G\) by a lattice \(\Gamma\). Any solvmanifold \(G/\Gamma\) is an Eilenberg-MacLane space \(K(\Gamma,1)\); in particular, a solvmanifold is not simply connected. Nilmanifolds, i.e. quotients of simply connected nilpotent Lie groups by a lattice, are a special case of solvmanifolds. K. Hasegawa [Proc. Am. Math. Soc. 106, No. 1, 65–71 (1989; Zbl 0691.53040)] showed that a nilmanifold is formal if and only if it is diffeomorphic to a torus. C. Benson and C. S. Gordon [Topology 27, No. 4, 513–518 (1988; Zbl 0672.53036)] proved that a symplectic nilmanifold satisfies the hard Lefschetz property if and only if it is diffeomorphic to a torus.
In this nice paper the author studies formality and the hard Lefschetz property in the context of solvmanifolds. He gives a sufficient condition for a solvmanifold \(G/\Gamma\) to be formal and to satisfy the hard Lefschetz property. Such condition is that the unipotent hull of \(\Gamma\) is abelian, and is shown to be equivalent to \(\Gamma\) being a finite extension of a lattice in a solvable group of the form \(\mathbb R^n\ltimes_\phi\mathbb R^m\), where the \(\mathbb R^n\)-action on \(\mathbb R^m\) is semisimple.
It was proved in [O. Baues and V. Cortés, Geom. Dedicata 122, 215–229 (2006; Zbl 1128.53043)] that a compact aspherical manifold with virtually polycyclic fundamental group \(\Gamma\) admits a Kähler structure if and only if \(\Gamma\) is virtually abelian. There is a close relationship between virtually polycyclic groups and lattices in solvable Lie groups: a lattice in a simply connected solvable Lie group is torsion-free and polycyclic, and every polycyclic group admits a finite index normal subgroup which is isomorphic to a lattice in a simply connected solvable Lie group. A simply connected solvable Lie group admits a virtually nilpotent lattice if and only if the eigenvalues of the adjoint representation \(\mathrm{Ad}_g\) have absolute value 1.
By applying these facts to his results, the author provides examples of compact symplectic solvmanifolds which are formal and hard Lefschetz but carry no Kähler structure.
He also proves that the manifolds constructed in [K. Oeljeklaus and M. Toma, Ann. Inst. Fourier 55, No. 1, 161–171 (2005; Zbl 1071.32017)] are formal. Such manifolds are important because they disprove a conjecture of Vaisman on the topology of locally conformal Kähler manifolds.

MSC:
53C55 Global differential geometry of Hermitian and Kählerian manifolds
20F16 Solvable groups, supersolvable groups
22E40 Discrete subgroups of Lie groups
55P62 Rational homotopy theory
32J27 Compact Kähler manifolds: generalizations, classification
53C30 Differential geometry of homogeneous manifolds
PDF BibTeX XML Cite
Full Text: Euclid arXiv
References:
[1] D. Arapura: Kähler solvmanifolds , Int. Math. Res. Not. (2004), 131-137. · Zbl 1091.53047 · doi:10.1155/S1073792804131875
[2] L. Auslander: An exposition of the structure of solvmanifolds , I, Algebraic theory , Bull. Amer. Math. Soc. 79 (1973), 227-261. · Zbl 0265.22016 · doi:10.1090/S0002-9904-1973-13134-9
[3] O. Baues: Infra-solvmanifolds and rigidity of subgroups in solvable linear algebraic groups , Topology 43 (2004), 903-924. · Zbl 1059.57022 · doi:10.1016/j.top.2003.11.002
[4] O. Baues and V. Cortés: Aspherical Kähler manifolds with solvable fundamental group , Geom. Dedicata 122 (2006), 215-229. · Zbl 1128.53043 · doi:10.1007/s10711-006-9089-5
[5] C. Benson and C.S. Gordon: Kähler and symplectic structures on nilmanifolds , Topology 27 (1988), 513-518. · Zbl 0672.53036 · doi:10.1016/0040-9383(88)90029-8
[6] C. Bock: On Low-dimensional solvmanifolds , preprint 2009). arXiv: · arxiv.org
[7] \begingroup A. Borel: Linear Algebraic Groups, second edition, Springer, New York, 1991. \endgroup · Zbl 0726.20030
[8] D. Burde, K. Dekimpe and K. Vercammen: Complete LR-structures on solvable Lie algebras , J. Group Theory 13 (2010), 703-719. · Zbl 1251.17004 · doi:10.1515/JGT.2010.018
[9] P. Deligne, P. Griffiths, J. Morgan and D. Sullivan, Real homotopy theory of Kähler manifolds , Invent. Math. 29 (1975), 245-274. · Zbl 0312.55011 · doi:10.1007/BF01389853 · eudml:142341
[10] M. Fernández and A. Gray: Compact symplectic solvmanifolds not admitting complex structures , Geom. Dedicata 34 (1990), 295-299. · Zbl 0703.53030 · doi:10.1007/BF00181691
[11] K. Hasegawa: Minimal models of nilmanifolds , Proc. Amer. Math. Soc. 106 (1989), 65-71. · Zbl 0691.53040 · doi:10.2307/2047375
[12] K. Hasegawa: A note on compact solvmanifolds with Kähler structures , Osaka J. Math. 43 (2006), 131-135. · Zbl 1105.32017
[13] K. Hasegawa: Small deformations and non-left-invariant complex structures on six-dimensional compact solvmanifolds , Differential Geom. Appl. 28 (2010), 220-227. · Zbl 1190.53047 · doi:10.1016/j.difgeo.2009.10.003
[14] A. Hattori: Spectral sequence in the de Rham cohomology of fibre bundles , J. Fac. Sci. Univ. Tokyo Sect. I 8 (1960), 289-331. · Zbl 0099.18003
[15] I. Nakamura: Complex parallelisable manifolds and their small deformations , J. Differential Geometry 10 (1975), 85-112. · Zbl 0297.32019
[16] Y. Lin: Examples of non-Kähler Hamiltonian circle manifolds with the strong Lefschetz property , Adv. Math. 208 (2007), 699-709. · Zbl 1175.53081 · doi:10.1016/j.aim.2006.03.011
[17] K. Oeljeklaus and M. Toma: Non-Kähler compact complex manifolds associated to number fields , Ann. Inst. Fourier (Grenoble) 55 (2005), 161-171. · Zbl 1071.32017 · doi:10.5802/aif.2093 · numdam:AIF_2005__55_1_161_0 · eudml:116182
[18] A.L. Onishchik and E.B. Vinberg: Lie Groups and Lie Algebras, III, Springer, Berlin, 1994.
[19] A.L. Onishchik and E.B. Vinberg: Lie Groups and Lie Algebras, II, Springer, Berlin, 2000.
[20] A. Tralle and J. Oprea: Symplectic Manifolds with no Kähler Structure, Lecture Notes in Mathematics 1661 , Springer, Berlin, 1997. · Zbl 0891.53001
[21] M.S. Raghunathan: Discrete Subgroups of Lie Groups, Springer, New York, 1972.
[22] B.E. Reed: Representations of solvable Lie algebras , Michigan Math. J. 16 (1969), 227-233. · Zbl 0204.36002 · doi:10.1307/mmj/1029000266
[23] P. Scott: The geometries of \(3\)-manifolds , Bull. London Math. Soc. 15 (1983), 401-487. \endthebibliography* · Zbl 0561.57001 · doi:10.1112/blms/15.5.401
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.